Gov. Andrew Cuomo said Friday that more than 160 patients in nine days have been rushed to hospitals across the state for adverse reactions to synthetic cannabinoid, known as "spice" or "K2."
"Spice" and other similar synthetic drugs are often marketed as legal plant material coated with chemicals that are supposed to mimic the effects of marijuana, according to a statement from the governor's office.
"Since the exact compounds contained in synthetic cannabinoid products change so frequently, it's often impossible for users to know exactly what they are putting in their body," acting New York State Health Commissioner Dr. Howard Zucker said.
Symptoms after use have a wide range of severity, from confusion, drowsiness and headaches to increased heart rate, seizures and loss of consciousness, according to the New York State Department of Health.
Synthetic marijuana is popular among teens because it is marketed as incense or natural products to "mask its true purpose," the health department statement said.
"Young people may be fooled into thinking that these substances are safe because they are sold over the counter or are in colorful packaging, but they are not made for human consumption," New York Alcohol and Substance Abuse Service s Commissioner Arlene Gonzalez Sanchez said. "They are dangerous and can have significant, long-term effects on the brain."
The recent surge is not isolated in New York; other states across the country have noticed similar trends.
Alabama Department of Public Health issued a statement last week acknowledging a rise of synthetic marijuana usage and said there had been 98 overdoses suspected to be linked with "spice" in the previous month.
Mobile County alone has seen seven cases in 2015 so far, more than the entire previous year, the statement said.
Mississippi health officials are also concerned that synthetic marijuana is on the rise.
Ninety-seven cases over an eight-day span in April were reported to the Mississippi Poison Control Center, a Department of Health press release said.